What you need to know:
- Taking a pill to delay your periods may lead to fibroids or cancer, especially if you are overweight or breastfeeding, health experts now warn.
- Over-the-counter period pills have become popular with women going on vacation or visiting boyfriends or husbands.
- They pop them seeking to delay the menstrual cycle.
Taking a pill to delay your periods may lead to fibroids or cancer, especially if you are overweight or breastfeeding, health experts now warn.
Over-the-counter period pills have become popular with women going on vacation or visiting boyfriends or husbands.
They pop them seeking to delay the menstrual cycle.
Dr John Ongech, a consultant obstetrician gynaecologist, says the drugs should only be taken on a doctor’s advice.
“Many women are consuming the tablets irregularly, in high doses and for a long period. The pills are also being taken by women whose reproductive systems are not healthy. This is dangerous,” Dr Ongech says.
The period pills, he warns, are not to be used by women who are taking combined oral birth control pills since they already contain hormones – oestrogen and progesterone – which the female body naturally produces.
Overweight women, those with high blood pressure, liver diseases, hypertension and frequent headache (migraine) should not take the pills since that may lead to even more complications as they already have high oestrogen levels in their system.
Breastfeeding women, women with liver tumours and breast cancer and some other uncommon medical conditions should avoid the pills, the doctor advises.
Dr Ongech says that if taken once and with an expert’s advice, it is not a problem.
However, regular consumption of the pills may cause other diseases such as the uterus or cervical cancer.
It could also increase the likelihood of blood clotting.
According to the National Cancer Institute and the American Cancer Society, evidence suggests that taking period-delaying pills for long can increase a woman’s risk of getting breast and cervical cancer.
Oestrogen, a sex hormone, plays an important role in the body.
Women need the hormone for their reproductive health and sexual development.
However, high or abnormal levels of oestrogen affect many aspects of a woman’s health, including severe pre-menstrual syndrome, fibroids in the uterus and fibrocystic lumps in one’s breasts.
Too much oestrogen can also cause irregular periods and worsen conditions that affect a woman’s reproductive health.
Dr Ongech warns women against manipulating their menses.
“If need be, you can do it even two times a year. Doing it frequently is very dangerous as it can lead to over-bleeding and painful menses,” he says.
“You interfered with them and retained them in your body. When you now allow them to come out, you bleed heavily and it can be painful.”
Dr Ongech says women have their periods every month for a reason.
According to the doctor, delaying periods should not be by more than two weeks.
The tablet containing norethisterone needs to be taken three days before one’s due date.
It is taken daily for as long as one wants to delay them.
“Depending on the user, the period may come days after one stops taking the pills. Others wait for even a week before the periods come. The timing varies from one person to another,” Dr Ongech says.
The timing of periods is controlled by hormonal changes. Oestrogen (produced by ovaries) and progesterone levels drop, causing the womb to shed its lining and the woman’s periods to begin.
When the pills are taken, the thickening of the womb lining is maintained.
The tablet contains an artificial hormone similar to the body’s progesterone.
Prof Joachim Osur, a sexologist, recently wrote about women flocking to his clinic to postpone menstruation because of their examination, a well-planned holiday, sports, weddings and medical-related issues.
“Medically, however, it is better to let nature take its course; to let periods flow when they come. While many medical methods are deemed safe for most women occasionally, it is not recommended to use this to delay your periods regularly,” Prof Osur wrote.
He added that the medicines should not be used indiscriminately because of other side effects, including nausea and vomiting.
Some women get headaches, acne, breast tenderness, fluid retention and lose libido after taking the pills.
“Once the medicine wears off, a heavy flow of menses can follow – some cases requiring medical attention,” Prof Osur said.
“In most women, periods may also become irregular for some time before the normal cycle resumes.”